Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Wilmington, OH

July 9, 2003Clermont County, Ohio; Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 9, 2003, 7:02 PM EDT for Clermont County, Ohio; Bracken County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 7:02 PM EDT (23:02 UTC)
Expired
Jul 9, 2003, 8:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Bracken County, KY, Clermont County, OH

The radar

The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 4:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUL 9 2003

ANOTHER MCS IS OVER EASTERN IL ATTM.  850-300MB THICKNESS
STILL RUNNING FROM IOWA TO OHIO...SO MCS SHOULD BE STEERED INTO
NORTHWEST OHIO AGAIN LATE THIS EVENING.  NOT SURE HOW STRONG IT WILL
BE WHEN IT GETS HERE...AS CLOUD COVER HAS KEPT INSTABILITIES DOWN.

WEATHER THEN FOCUSES ON COLD FRONT THAT IS FORECAST TO
PUSH THROUGH THE FA THURSDAY NIGHT.  12Z MM5 HAD PICKED UP THE PACE
OF THE FRONT PUSHING IT THROUGH THE FA DURING THE LATE AFTERNOON.
PREFER THE SLOWER 6Z GFS AND THE 00Z MODELS WHICH PUSHES THE FRONT
THROUGH BETWEEN 00Z AND 06Z FRIDAY.

MODELS NOT PRODUCING A TON OF QPF AHEAD OF FRONT...BUT MODELS HAVE A
LOT OF INSTABILITY AND WITH DEWPOINTS TO REMAIN IN THE LOWER 70S..
THIS GOOD LIFT FROM THE FRONT COMBINED WITH LI OF -4..EXPECT A LINE
OF THUNDERSTORMS TO DEVELOP.  WILL CARRY LIKELY POPS THU AND THU NGT.

WILL CONTINUE FLOOD WATCH THROUGH THURSDAY NIGHT WITH THE SATURATED
GROUND ACROSS THE NORTHERN HALF OF FA.

FINALLY DRY WEATHER FOR FRIDAY.

DIDNT VERY TEMPS TOO MUCH FROM PREVIOUS FORECAST.

.ILN...
IN...FLOOD WATCH THROUGH THURSDAY NIGHT INZ050-058>059-066.
KY...NONE.
OH...FLOOD WATCH THROUGH THURSDAY NIGHT OHZ026-034>035-042>046-
      051>056-060>065-070>072-074.

SITES
Hazardous weather outlook, Jul 9, 5:16 AM EDT, 13 hours 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND
A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN
KENTUCKY.  THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND
THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO
THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO
VALLEY.  ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.
DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:45 PM EDTFlash Flood WarningILNMercer4 hr
Jul 9, 7:06 PM EDTSevere Thunderstorm WarningILNButler, Hamilton54 min
Jul 9, 7:55 PM EDTSevere Thunderstorm WarningILNClermont50 min
Jul 9, 6:11 PM EDTSevere Thunderstorm WarningILNCarroll, Owen64 min
Jul 9, 6:29 PM EDTSevere Thunderstorm WarningILNGrant46 min
Jul 9, 7:10 PM EDTFlash Flood WarningILNCarroll, Gallatin, Grant, Owen, Pendleton3 hr
Jul 8, 9:18 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne42 min
Jul 9, 4:43 AM EDTFlash Flood WarningILNWayne2 hr
Jul 9, 6:28 PM EDTSevere Thunderstorm WarningILNRipley47 min
Jul 9, 6:38 PM EDTSevere Thunderstorm WarningILNSwitzerland52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.